Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS El Paso, TX

August 15, 2017El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 15, 2017, 1:57 AM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 1:57 AM MDT (07:57 UTC)
Expired
Aug 15, 2017, 4:30 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 37 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS54 KEPZ 150757
FFWEPZ
TXC141-151030-
/O.NEW.KEPZ.FF.W.0044.170815T0757Z-170815T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
157 AM MDT TUE AUG 15 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central El Paso County in southwestern Texas...

* Until 430 AM MDT

* At 154 AM MDT, thunderstorms with rainfall rates of 1 to 2 inches 
  per hour were moving into portions of East El Paso between 
  Ascarate Park and the Zaragoza Bridge. These storms will move into 
  portions of East El Paso South of Montana Avenue, where 1 to 1.50 
  inches of rain has already fallen. This will result in Flash 
  Flooding, particularly in poor drainage areas.

* Some locations that will experience flooding include...
  East El Paso.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3171 10637 3174 10639 3176 10644 3179 10644
      3181 10627 3175 10626 3172 10624 3170 10632
      3169 10634

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:16 PM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 14, 3:16 PM MDT, 10 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
316 PM MDT Mon Aug 14 2017

.SYNOPSIS...
Dry west flow will gradually take over the weather pattern for the
Borderland over the next several days. For tonight and Tuesday,
enough low level moisture will persist for isolated to scattered
thunderstorms. By Wednesday the low level moisture will also
decrease, leading to a period of Wednesday through much of
Saturday of little or no chance of thunderstorms. The upper high
will establish itself over the Gulf of Mexico and Texas by Sunday
into the first part of next week. This will create southerly flow
aloft and being transporting moisture and a chance of
thunderstorms back into the area.

&&

.DISCUSSION...
Looks like 3 different weather regimes for the CWA over the next
week. The first, current, is a slow drying trend over the next two
days. Ridge of high pressure extending from southern Baja across
southern Texas and over to the Gulf Coast. Resultant west flow
aloft has begun drying the upper atmosphere, with TPW product
showing PWs ranging from 1.0 to 1.2 inches, with much drier air
over Arizona. NAM12 showing several weak embedded short waves for
tonight in this dry air, and satellite imagery showing some
convection forming in the dry slot over southwest NM, likely with
the help of these short waves. Gave scattered coverage for
thunderstorms tonight although the western CWA may see less.
Rainfall rates should be a bit lower than previous couple of days
(around 1-2 inches per hour instead of 2-3 inches per hour). On
Tuesday, drier air continues moving in and the low level moisture
finally begins to get scoured out. PWs fall to around .8 to 1.0
inches and dewpoints fall into the 40s. Instability still pretty
decent so kept isolated thunderstorm coverage in. Also noticed NAM
12 keeps flow pretty clean from short waves.

Wednesday through Saturday...second part of weather regime kicks
in as deeper dry air moves in from the west. PWs fall to .5 to .8
inches (the lowest in quite awhile) and dewpoints fall into the
30s. This period should be mostly POP free, although did put low
POPs back in for Sat/Sat night as upper high begins to reform over
Texas. This will re-establish southerly flow and moisture
advection back into the area. Believe we will still not see any
convection but did put the low POPs in just in case.

Sunday and Monday...upper high firmly in place over Texas and New
Mexico to bring significant moisture back in with the southerly
flow aloft. GFS shows PWs back up to 1.2 to 1.4 inches so area
wide moderate POPS look reasonable. Models not showing much QPF,
but with good PWs and very slow storm layer winds, flood potential
will also reappear.

Beyond Monday into mid week...both GFS/ECMWF show upper high
nudging mostly over New Mexico and eastern Arizona. This will push
most of the moisture plume to the western CWA, where best chance
of thunderstorms will exist.

&&

.AVIATION...Valid 15/00Z-16/00Z...
Expect another fairly active thunderstorm day across the area mainly
east of the Continental divide, with the usual high-elevation storms
developing around Midday and working into the Desert Lowlands in the
afternoon. Upper level impulses embedded in westerly flow aloft will
help maintain storms over the lowlands into the evening hours, with
a better-than-average chance of thunder for LRU/ELP SCT050 BKN100
4SM TSRA GUST 45KTS PSBL BLDU VCNTY. Main risk will be brief IFR
conditions due to lower visibility in heavy rainfall. Winds mainly
West 10g20KT. General sky: Sct070 Sct120 SCT-BKN250.

.FIRE WEATHER...
A little drier air will move Southern New Mexico today from the west
but not enough to diminish thunderstorm activity particularly east
of the Continental Divide. An upper impulse will keep thunderstorms
lingering into the overnight hours. A drying trend will begin on
Tuesday with thunderstorms mostly limited to the Sacramento
Mountains, Otero and Hudspeth Counties. An isolated storm is also
possible over the higher terrain of the Gila Wilderness. Wednesday
through Friday should be drier with very little if any chances of
storms. RH values will drop as low as the lower- 10s in the
lowlands, and upper-teens even over the Gila Region despite recent
rainfall. But overnight RH recovery will still continue.
Moisture and thunderstorm chances will begin to increase again for
the weekend and early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  95  76  96 /  40   0   0   0
Sierra Blanca           68  93  69  94 /  40  10  10   0
Las Cruces              68  93  67  94 /  30   0   0   0
Alamogordo              68  94  67  95 /  30  20   0   0
Cloudcroft              49  72  51  73 /  30  40  10   0
Truth or Consequences   68  93  67  94 /  20   0   0   0
Silver City             61  85  60  86 /  20   0   0   0
Deming                  67  93  64  94 /  30   0   0   0
Lordsburg               67  90  65  92 /  20  10   0   0
West El Paso Metro      73  94  74  96 /  40   0   0   0
Dell City               71  95  71  98 /  30  20  10   0
Fort Hancock            75  95  75  98 /  40  10   0   0
Loma Linda              66  89  68  90 /  40  10   0   0
Fabens                  75  96  75  97 /  40  10   0   0
Santa Teresa            72  94  72  95 /  40   0   0   0
White Sands HQ          69  93  68  95 /  40  10   0   0
Jornada Range           68  94  66  95 /  30   0   0   0
Hatch                   68  96  66  97 /  30   0   0   0
Columbus                69  93  67  94 /  30   0   0   0
Orogrande               70  94  70  95 /  40  10   0   0
Mayhill                 56  82  57  85 /  30  50  10   0
Mescalero               56  83  57  85 /  30  40  10   0
Timberon                55  82  56  83 /  30  30  10   0
Winston                 57  86  58  89 /  20  10   0   0
Hillsboro               64  91  64  92 /  20   0   0   0
Spaceport               67  94  66  95 /  30   0   0   0
Lake Roberts            57  84  56  86 /  20  10   0   0
Hurley                  61  87  61  88 /  20   0   0   0
Cliff                   60  90  61  91 /  20   0   0   0
Mule Creek              61  86  61  87 /  20   0   0   0
Faywood                 62  89  61  90 /  20   0   0   0
Animas                  66  91  63  92 /  20  10   0   0
Hachita                 66  91  64  93 /  20  10   0   0
Antelope Wells          65  90  64  92 /  20  10   0   0
Cloverdale              63  84  63  87 /  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Aug 14, 11:29 AM MDT, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1129 AM MDT Mon Aug 14 2017

NMZ401>417-TXZ418>424-151730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms, mainly before midnight. A few storms
could produce heavy rain and local flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Slight chance of thunderstorms Tuesday. Dry Wednesday through
Saturday, with chance of thunderstorms increasing on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:24 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 14, 9:36 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 14, 9:46 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 14, 11:12 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Aug 15, 12:23 AM MDTFlash Flood WarningEPZEl Paso3 hr
Aug 15, 12:37 AM MDTAreal Flood AdvisoryEPZEl Paso113 min
Aug 15, 12:50 AM MDTFlash Flood Warning EmergencyEPZEl Paso3 hr
Aug 15, 3:49 AM MDTAreal Flood WarningEPZEl Paso3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.